×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Naproxen Sodium Overdose

Last updated June 24, 2017

Approved by: Maulik P. Purohit MD MPH

Naproxen Sodium Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Naproxen Sodium Overdose?

  • Naproxen sodium is a non-steroidal anti-inflammatory drug (NSAID) that is used for a wide variety of conditions. It helps relieve joint pain and stiffness, muscle aches, body pain, including pain in the mouth
  • Naproxen Sodium Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Naproxen Sodium Overdose?

  • Naproxen Sodium Overdose is caused by intake of naproxen sodium containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • It is sold as Aleve, Anaprox, Anaprox DS, Naprelan, and Naprosyn among others

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Naproxen Sodium Overdose?

The signs and symptoms of Naproxen Sodium Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected.

The signs and symptoms of Naproxen Sodium Overdose may include

  • Diarrhea
  • Heartburns
  • Nausea, vomiting
  • Abdominal or stomach pain (sometimes due to internal bleeding)
  • Severe headaches
  • Respiratory conditions such as wheezing
  • Confusion and increased nervousness
  • Unsteady gait, lack of coordinated movements
  • Mumbling or incoherent speech
  • Seizures
  • Skin rashes
  • Ringing in the ears
  • Vision abnormalities including blurred vision
  • Coma

How is First Aid administered for Naproxen Sodium Overdose?

First Aid tips for Naproxen Sodium Overdose:

  • If the individual with Naproxen Sodium Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms; provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Naproxen Sodium Overdose?

First aid for Naproxen Sodium Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Naproxen Sodium Overdose?

  • The prognosis of Naproxen Sodium Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the presenting symptoms, as well as general health status of the patient. In most cases, the outcome is generally good

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Naproxen Sodium Overdose be Prevented?

Naproxen Sodium Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with naproxen sodium
  • Talking to your healthcare provider, if recommended dose of naproxen sodium does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with naproxen sodium
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 24, 2017
Last updated: June 24, 2017